All I know is high ammonia levels are due to a condition called encephalopathy. Its caused by cirrhosis.
If your father is in the hospital he must have doctors who can tell you more about his condition.
My guess is he may need a liver transplant.
Ask his doctor.
I'd encourage you to ask your father's doctors these questions. I know it's often difficult to get them to spend 5 minutes with you answering questions in language that you understand, but insist on it.
An ammonia level of 400 is extremely high. If your father has been in the hospital for 3 weeks with liver failure and his ammonia is still this high, it sounds pretty grim to me. Of course, I'm basing this on very limited information, and your father's doctors have the whole picture in front of them, so again, talk to them. Ask them point blank, "do you think my father is about to die?'
As stated above, high ammonia levels cause "encephalopathy", extreme lethary and confusion. Usually a medication called Lactulose is given to lower ammonia (Lactulose is unpleasant, as it causes numerous bowel movements each day.)